Thunderstorm Wind, Pittsburg
- When
- December 4, 4:30 PM CST
- Where
- Pittsburg County, Mc Alester
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.930, -95.770
Strong thunderstorm wind blew down a tree in town.
Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. The strongest storms produced large hail up to ping pong ball size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. The strongest storms produced large hail up to ping pong ball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 4, 3:37 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 337 PM CST Mon Dec 4 2017 .DISCUSSION... Strong cold front was located across western Osage county and extended southwest to near OKC at 3 pm. Diffuse dry line near Highway 75 with around 1000 j/kg of surface based cape analyzed ahead of these boundaries over far eastern OK, enough to support at least some organized updrafts given seasonably strong deep layer wind shear. The main threat will be straight-line winds but a brief window may exist for rotating storms into early evening. Front will eventually overtake dry line and sweep through southeast OK and west central AR before 06z, with gusty north winds ushering in much cooler air after record highs in some places this afternoon. Beyond tonight, a much more amplified upper air pattern will take hold for several days with near meridional flow over the plains. This will bring a few more dry cold fronts south during the upcoming week, though the brunt of the coldest air does figure to remain to our northeast, with only a couple of glancing blows of Arctic air. Thus expect temperatures to average out near or a little below normal through the weekend, with medium range models all indicating a warm up by Sunday. && .PRELIMINARY POINT TEMPS/POPS... TUL 32 51 32 55 / 0 0 0 0 FSM 41 50 32 57 / 90 0 0 0 MLC 37 48 29 56 / 50 0 0 0 BVO 31 51 25 55 / 0 0 0 0 FYV 34 45 27 52 / 80 0 0 0 BYV 34 46 32 51 / 90 0 0 0 MKO 35 48 31 55 / 40 0 0 0 MIO 33 50 29 51 / 20 0 0 0 F10 36 49 31 55 / 20 0 0 0 HHW 44 52 32 58 / 70 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...18 LONG TERM....14
Hazardous Weather Outlook National Weather Service Tulsa OK 1158 AM CST Mon Dec 4 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1158 AM CST Mon Dec 4 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast of Interstate 44. ONSET...After 4 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...All eastern Oklahoma and northwest Arkansas. ONSET...Ongoing this afternoon through tonight. FIRE WEATHER DANGER. RISK...Limited. AREA...Along and west of Highway 75. ONSET...Ongoing. DISCUSSION... Unseasonably warm temperatures and gusty winds will prevail this afternoon ahead of a strong cold front. The front will move into northeast Oklahoma by mid afternoon and push east of northwest Arkansas around midnight. Scattered thunderstorms are expected to develop along the front, primarily southeast of Interstate 44. Instability will be low, however winds aloft will be strong and sufficient for isolated damaging wind potential with the strongest storms. Wind shear in the lowest levels may be sufficient to produce a brief tornado across far eastern Oklahoma and northwest Arkansas late this afternoon and evening, however sustained updrafts will be difficult to maintain given the speed and orientation of the cold front. Once the front passes, winds will remain gusty and will create a brief window of heightened fire weather potential this afternoon, generally west of Highway 75 across northeast Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Noticeably colder temperatures will follow the cold front and prevail for the remainder of the week. A secondary cold front will arrive later in the week keeping temperatures below normal into next weekend. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 407 PM CST MON DEC 4 2017 OKZ073-042245- Pittsburg OK- 407 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG COUNTY UNTIL 445 PM CST... At 407 PM CST, a strong thunderstorm was located near Haywood, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Mcalester... Hartshorne... Krebs... Savanna... Crowder... Alderson... Haywood... Blocker... Arrowhead State Park... Haileyville... Arpelar... Dow... Bache... A severe thunderstorm watch remains in effect until 900 PM CST for southeastern Oklahoma. LAT...LON 3478 9607 3500 9606 3517 9552 3484 9552 TIME...MOT...LOC 2207Z 249DEG 31KT 3489 9599
Special Weather Statement National Weather Service Tulsa OK 409 PM CST MON DEC 4 2017 OKZ070-071-042300- Muskogee OK-McIntosh OK- 409 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL MUSKOGEE COUNTIES UNTIL 500 PM CST... At 409 PM CST, a strong thunderstorm was located near Checotah, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Checotah... Warner... Webbers Falls... Oktaha... Braggs... Rentiesville... Greenleaf State Park... Lake Eufaula State Park... Keefeton... Onapa... This includes Interstate 40 in Oklahoma between mile markers 258 and 286. A severe thunderstorm watch remains in effect until 900 PM CST for southeastern and east central Oklahoma. LAT...LON 3539 9562 3553 9567 3572 9515 3543 9513 TIME...MOT...LOC 2209Z 249DEG 31KT 3546 9556
The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong thunderstorm wind blew down a tree in town.
The Oklahoma Mesonet station south of Webbers Falls measured 58 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726308, 726309, 726310, 726311.